Alert archive / Idaho / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Spokane, WA

June 13, 2023Bonner County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jun 13, 2023, 1:15 PM PDT for Bonner County, Idaho. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2023, 1:15 PM PDT (20:15 UTC)
Expired
Jun 13, 2023, 1:45 PM PDT
In force
30 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bonner County, ID

The radar

The Spokane radar (KOTX), 133 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 1:17 PM PDTTSTM WND DMG6 Nnw Hope, IDCorrects previous tstm wnd dmg report from 6 NNW Hope. Downed wires and power outages near Highway 200 and Trout Creek Road. Time estimated from radar.
Jun 13, 1:17 PM PDTTSTM WND DMG6 Nnw Hope, IDDowned wires and power outages near Highway 200 and Trestle Creek Road. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WUUS56 KOTX 132015
SVROTX
IDC017-132045-
/O.NEW.KOTX.SV.W.0021.230613T2015Z-230613T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
115 PM PDT Tue Jun 13 2023

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  East central Bonner County in the Panhandle of Idaho...

* Until 145 PM PDT.

* At 114 PM PDT, a severe thunderstorm was located near Kootenai, or
  8 miles northeast of Sandpoint, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  east central Bonner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 11604 4834 11605 4829 11645 4840 11653
      4851 11631 4851 11618 4850 11613
TIME...MOT...LOC 2014Z 242DEG 18KT 4834 11639 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CMS/JSS
2 follow-up statements
373 
WWUS56 KOTX 132027
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
127 PM PDT Tue Jun 13 2023

IDC017-132045-
/O.CON.KOTX.SV.W.0021.000000T0000Z-230613T2045Z/
Bonner ID-
127 PM PDT Tue Jun 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR EAST CENTRAL BONNER COUNTY...

At 127 PM PDT, a severe thunderstorm was located 9 miles north of
East Hope, or 13 miles northeast of Sandpoint, moving northeast at 20
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Bonner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 11604 4834 11605 4830 11638 4845 11643
      4851 11631 4851 11618 4850 11613
TIME...MOT...LOC 2027Z 242DEG 18KT 4837 11630 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CMS/JSS
545 
WWUS56 KOTX 132040
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
140 PM PDT Tue Jun 13 2023

IDC017-132050-
/O.EXP.KOTX.SV.W.0021.000000T0000Z-230613T2045Z/
Bonner ID-
140 PM PDT Tue Jun 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BONNER COUNTY
WILL EXPIRE AT 145 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

LAT...LON 4837 11604 4834 11605 4830 11638 4845 11643
      4851 11631 4851 11618 4850 11613
TIME...MOT...LOC 2040Z 242DEG 18KT 4839 11624 

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:39 AM PDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 13, 10:39 AM PDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1039 AM PDT Tue Jun 13 2023

.SYNOPSIS...
Another day of warm temperatures with additional chance for
showers and thunderstorms. A cold front will bring breezy and
gusty conditions Tuesday evening into Wednesday and more seasonal
temperatures for the second half of the week before an incoming
trough for the weekend.

&&

.DISCUSSION...
Today and Wednesday: We have a potent cold front at our door step,
which is a bit odd to say given it is mid June. However the
satellite imagery would agree as it shows the rapidly approaching
front digging deeper into the WA/British Columbia Coast early this
morning with a strong push of cold, dry air. Cold, yes. The 850mb
temperature gradient by this afternoon from Seattle to Spokane will
be about 15C, and the surface pressure gradient will be about 12-14
mb. The quickly eroding moist airmass will be replaced by a
significantly drier one. If you've not been a fan of these higher
dewpoints you should be excitedly anticipating this change. The
tight pressure gradient both at the surface and at 850mb will mix
down the strong winds to the surface. Perpendicular to the
Cascade mountain range, the Gaps and Valleys through the Wenatchee
Valley, onto the Waterville Plateau, western and south-central
Columbia Basin will easily see wind speeds in the 20-30 mph range
and gusts 40-50 mph out of the west. Between 3pm and 10pm the
winds will strengthen and be the strongest. Over a 60% chance of
sustained winds over 30 mph in parts of Douglas and Grant counties
and over 30% chance in the Wenatchee area. As for the Okanogan
Valley, winds will be slightly muted thanks to the terrain and
orientation of this valley. However, don't be fooled because Omak
has nearly a 50% chance of seeing sustained winds of 30 mph or
more and 80-90% chance of wind gusts over 40 mph. The wind
advisory does not account for the Okanogan Valley due to the more
sporadic and less likely of seeing the longer duration of these
stronger winds because of the westerly orientation of this cold
front. As the front moves rapidly to the east by Wednesday
morning, the gusty winds will blow through the Palouse bringing
gusts to 30-35 mph for locations from Spokane to Pullman/Moscow.

Dry air (PWATS) will push in faster and a bit farther south into
the south-central Columbia Basin today, comparing model trends the
past 3 days. The deep PV anomaly will draw the cooler airmass
south through Washington as it moves into Idaho late Wednesday.
Unstable and deep mixing, there will be a 30-40% probability of
thunderstorms mainly over northeast Washington and the Idaho
Panhandle this afternoon and evening associated with the cold
front. Wednesday as the upper level trough digs through the Inland
Northwest, shower chances will mainly be confined to eastern
Washington and the Idaho Panhandle. From 0.10" to just under 0.25"
of precipitation will be more widely scattered through Wednesday
afternoon.

Temperatures will take a nose dive as well. Recall the first part
of June has seen daytime high temperatures in the upper 70s to
upper 80s. The National Blend of Models now is giving Spokane a
high of 65F for Wednesday and some model guidance is even nudging
for that number to be closer to 60F. About 28% of model guidance
from the HREF would give Spokane a high on Wednesday 55-60F. The
model spread for temperatures on Wednesday is quite large lending
to higher uncertainty, but the 25th percentile has 59F for a high
for Spokane. /Dewey

Thursday through Monday: As low pressure ejects eastward, lingering
chances for showers will continue Thursday over NE WA and N ID.
Temps for Thursday expected to be right around normal. Friday is
looking dry and a bit warmer, but another round of low pressure is
anticipated to return to the Inland Northwest for the weekend into
early next week with cooler temps and increasing moisture coming to
the region. Saturday will remain seasonably mild, but daytime temps
for Sunday and Monday are forecast to drop below normal, not what
we're used to seeing for most of the last month plus. For Saturday
thru Monday, precip chances generally 20-60% for favored areas of
northern WA and ID , but down to <20% across the Columbia Basin. In
addition, gusty west winds will accompany the low pressure's
arrival, primarily from Friday night through Saturday night. /KD

&&

.AVIATION...
18Z TAFs: A strong cold front will arrive this afternoon bringing
increasing sustained and gusty west-southwest winds. The
strongest winds will occur in Central Washington with gusts of
35-45 kts expected. Ahead of the front moisture and instability
will result in the redevelopment of showers and thunderstorms, but
are expected mainly over the ID Panhandle and far NE Washington
with a 20% chance of thunderstorms at Spokane, Pullman, and
Lewiston. Winds will weaken across Central Washington late
tonight, around 06z, and remain elevated in eastern Washington
into Wednesday morning. /Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        86  50  65  48  74  51 /  20  20  50  30  10   0
Coeur d'Alene  84  49  63  47  71  51 /  30  50  60  50  10   0
Pullman        81  46  64  46  69  48 /  20  20  30  30  10   0
Lewiston       88  54  75  54  78  56 /  30  20  20  20  10   0
Colville       84  46  64  44  73  46 /  40  60  70  40  20   0
Sandpoint      82  49  60  47  69  50 /  50  50  80  60  30   0
Kellogg        80  49  58  49  66  51 /  50  50  60  50  30   0
Moses Lake     88  49  75  49  80  52 /   0  10  10  10   0   0
Wenatchee      86  54  73  53  79  58 /   0  10  10   0   0   0
Omak           88  52  73  49  80  56 /  10  20  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 3 PM this afternoon to 11 PM PDT this evening
     for Moses Lake Area-Waterville Plateau-Wenatchee Area.

&&

In the hours before

Special weather statement, Jun 13, 11:48 AM PDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Spokane WA
1148 AM PDT Tue Jun 13 2023

IDZ001-131915-
Northern Panhandle ID-
1148 AM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southwestern Bonner
County through 1215 PM PDT...

At 1148 AM PDT, Doppler radar was tracking a strong thunderstorm near
Spirit Lake, or 10 miles south of Priest River, moving northeast at
10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Bonner
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4799 11691 4804 11696 4814 11679 4801 11671
TIME...MOT...LOC 1848Z 238DEG 10KT 4803 11688

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Jun 13, 12:03 PM PDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Spokane WA
1203 PM PDT Tue Jun 13 2023

IDZ001-131930-
Northern Panhandle ID-
1203 PM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of west central Bonner
County through 1230 PM PDT...

At 1203 PM PDT, Doppler radar was tracking a strong thunderstorm near
Priest River, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Bonner
County.

This includes U.S. Highway 2 in Idaho between mile markers 10 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4812 11681 4815 11685 4830 11678 4820 11661
TIME...MOT...LOC 1903Z 236DEG 10KT 4816 11679

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JCLEV
Special weather statement, Jun 13, 12:32 PM PDT, 43 minutes before
Special Weather Statement
National Weather Service Spokane WA
1232 PM PDT Tue Jun 13 2023

WAZ037-132000-
Northeast Mountains WA-
1232 PM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of east central Stevens
County through 100 PM PDT...

At 1232 PM PDT, Doppler radar was tracking a strong thunderstorm near
Addy, or 41 miles west of Priest River, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Addy.

This includes U.S. Highway 395 in Washington between mile markers 210
and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4829 11776 4832 11787 4848 11781 4841 11756
TIME...MOT...LOC 1932Z 205DEG 8KT 4837 11778

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CMS
Special weather statement, Jun 13, 12:58 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Spokane WA
1258 PM PDT Tue Jun 13 2023

IDZ003-004-132030-
Central Panhandle Mountains ID-Idaho Palouse ID-
1258 PM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of central Latah County
through 130 PM PDT...

At 1258 PM PDT, Doppler radar was tracking a strong thunderstorm near
Troy, or 15 miles northeast of Moscow, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Latah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4685 11680 4690 11669 4682 11654 4674 11674
TIME...MOT...LOC 1958Z 322DEG 5KT 4682 11671

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CMS
Special weather statement, Jun 13, 1:04 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
104 PM PDT Tue Jun 13 2023

IDZ001-132030-
Northern Panhandle ID-
104 PM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of central Boundary and
northwestern Bonner Counties through 130 PM PDT...

At 104 PM PDT, Doppler radar was tracking a strong thunderstorm near
Nordman, or 26 miles west of Bonners Ferry, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nordman and Beaver Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4863 11696 4873 11698 4889 11671 4867 11658
TIME...MOT...LOC 2004Z 246DEG 11KT 4867 11689

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CMS
Special weather statement, Jun 13, 1:08 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Spokane WA
108 PM PDT Tue Jun 13 2023

IDZ001-132045-
Northern Panhandle ID-
108 PM PDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of east central Bonner
County through 145 PM PDT...

At 108 PM PDT, Doppler radar was tracking a strong thunderstorm near
Kootenai, or near Sandpoint, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kootenai and Colburn.

This includes U.S. Highway 95 in Idaho between mile markers 481 and
483.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4827 11647 4838 11657 4850 11631 4831 11614
TIME...MOT...LOC 2008Z 237DEG 16KT 4832 11645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CMS

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:48 AM PDTSpecial Weather StatementOTXBonner27 min
Jun 13, 12:03 PM PDTSpecial Weather StatementOTXBonner27 min
Jun 13, 12:58 PM PDTSpecial Weather StatementOTXLatah32 min
Jun 13, 1:04 PM PDTSpecial Weather StatementOTXBoundary26 min
Jun 13, 1:08 PM PDTSpecial Weather StatementOTXBonner37 min
Jun 13, 1:20 PM PDTSpecial Weather StatementOTXBenewah25 min
Jun 13, 1:39 PM PDTAreal Flood AdvisoryOTXBenewah2 hr
Jun 13, 1:49 PM PDTSpecial Weather StatementOTXBenewah26 min
Jun 13, 1:52 PM PDTSpecial Weather StatementOTXBoundary38 min
Jun 13, 1:57 PM PDTSpecial Weather StatementOTXLewis33 min
Jun 13, 2:16 PM PDTSpecial Weather StatementOTXBenewah29 min
Jun 13, 2:17 PM PDTAreal Flood AdvisoryOTXBenewah103 min
Jun 13, 2:26 PM PDTSpecial Weather StatementOTXBoundary34 min
Jun 13, 2:37 PM PDTSpecial Weather StatementOTXLewis23 min
Jun 13, 2:47 PM PDTSpecial Weather StatementOTXBonner28 min
Jun 13, 2:50 PM PDTSpecial Weather StatementOTXNez Perce25 min
Jun 13, 3:03 PM PDTAreal Flood AdvisoryOTXNez Perce117 min
Jun 13, 3:06 PM PDTSpecial Weather StatementOTXKootenai24 min
Jun 13, 3:09 PM PDTSpecial Weather StatementOTXLewis21 min
Jun 13, 3:16 PM PDTAreal Flood AdvisoryOTXShoshone3 hr
Jun 13, 3:16 PM PDTSpecial Weather StatementOTXNez Perce29 min
Jun 13, 3:20 PM PDTSpecial Weather StatementOTXBoundary25 min
Jun 13, 3:23 PM PDTSpecial Weather StatementOTXNez Perce37 min
Jun 13, 3:33 PM PDTAreal Flood AdvisoryOTXLewis, Nez Perce83 min
Jun 13, 3:34 PM PDTSpecial Weather StatementOTXBonner26 min
Jun 13, 3:49 PM PDTSpecial Weather StatementOTXKootenai26 min
Jun 13, 3:57 PM PDTSpecial Weather StatementOTXBonner33 min
Jun 13, 4:00 PM PDTSpecial Weather StatementOTXBoundary45 min
Jun 13, 4:15 PM PDTSevere Thunderstorm WarningOTXBonner, Kootenai30 min
Jun 13, 4:22 PM PDTSpecial Weather StatementOTXBenewah38 min
Jun 13, 4:26 PM PDTSpecial Weather StatementOTXLatah34 min
Jun 13, 4:33 PM PDTSpecial Weather StatementOTXBonner42 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.